What is the Glasgow Coma Scale?
The Glasgow Coma Scale (GCS) is a 3-to-15 score that describes a person’s level of consciousness. Graham Teasdale and Bryan Jennett published it in 1974 as a simple, repeatable bedside tool. Nurses, doctors and paramedics use it in the emergency department, intensive care, neurosurgery, trauma and on general wards.
The scale looks at three separate behaviours: eye opening (E), verbal response (V) and motor response (M). Each has its own scale, and together they add up to 3–15. The real strength of the GCS is the trend: repeated over time, even by different people, it shows whether consciousness is improving or getting worse.
GCS criteria and points
| Component | Response | Points |
|---|---|---|
| Eye opening (E) | Spontaneous | 4 |
| To sound | 3 | |
| To pressure | 2 | |
| None | 1 | |
| Verbal response (V) | Orientated | 5 |
| Confused | 4 | |
| Words | 3 | |
| Sounds | 2 | |
| None | 1 | |
| Motor response (M) | Obeys commands | 6 |
| Localising | 5 | |
| Normal flexion | 4 | |
| Abnormal flexion | 3 | |
| Extension | 2 | |
| None | 1 |
The labels follow the 2014 structured approach. “To sound” and “to pressure” replace the older “to speech” and “to pain”, and “normal flexion” is what used to be called withdrawal. Each component also has an NT – not testable option, which scores nothing.
How to calculate the GCS
- The first step is to observe. Does the person open their eyes, talk or move without being prompted?
- If not, the structured approach moves on to speaking to them in a normal voice, then a louder one, and only then to a standard physical stimulus: fingertip, trapezius or supraorbital pressure.
- For each component, pick the best response you saw. All three start at the normal value, so change only what is not normal.
- If you cannot assess a component, choose NT – not testable.
- Read the GCS, the E · V · M line and the Interpretation. The working shows each component and the sum.
When a component is not testable
Choose NT – not testable when something stops you assessing a component: an endotracheal tube or tracheostomy for V, eyelids swollen shut for E. The calculator then shows No total instead of a number. It lists the untestable components in the working and reports the components on their own, for example E3 VT M6. VT is the usual way to write a verbal response that cannot be tested because of a tube.
The calculator writes any untestable verbal response as VT. If the reason is not a tube, for example aphasia or a language barrier, it’s advisable to record V(NT) and note the cause.
There is no total because a sum would mislead. Scoring the missing component as 1 makes the patient look worse than they are. An intubated patient who is E3 VT M6 is not the same as one who scores E3 V1 M6 = 10. The 2014 guidance recommends reporting the components alone in this situation.
Interpretation: what does the GCS score mean?
| GCS | Interpretation shown by the calculator |
|---|---|
| 13–15 | Mild range (13–15) |
| 9–12 | Moderate range (9–12) |
| 3–8 | Severe range (3–8) |
These ranges come from the traditional classification of head injury severity. A GCS of 8 or less is widely used as the working definition of coma. Outside head injury, the ranges are best treated as a rough guide: the components and the change since the last check matter more. A fall of one or two points, especially in the motor score, is usually significant. It is usually advisable to report it promptly.
Worked examples
Example 1 – drowsy but obeying. Eyes open when spoken to, talks in sentences but is unsure where they are, follows commands. E3 + V4 + M6 = GCS 13 (E3 V4 M6), mild range.
Example 2 – responding to pressure. Eyes open only with trapezius pressure, says occasional inappropriate words, reaches towards the stimulus to push it away. E2 + V3 + M5 = GCS 10 (E2 V3 M5), moderate range.
Example 3 – deeply unresponsive. No eye opening to any stimulus, moans without words, arms bend slowly and stiffly at the elbow with the wrist flexed. E1 + V2 + M3 = GCS 6 (E1 V2 M3), severe range.
Example 4 – intubated. Opens eyes when spoken to, has an endotracheal tube, obeys commands. E3, verbal set to NT, M6: No total, reported as E3 VT M6.
Limitations
- Untestable components. Swollen eyelids, intubation, tracheostomy, aphasia, deafness or a language barrier can make a component impossible to assess. The NT option covers this, and it’s advisable to report the components rather than a total.
- Sedation, alcohol, drugs and hypoglycaemia lower the score without any structural brain injury. It’s worth noting them next to the result.
- Young children need the paediatric version of the verbal scale.
- Spinal cord injury or peripheral nerve damage can affect the motor response whatever the level of consciousness.
- One number is not a neurological assessment. It’s advisable to check pupils, limb power and the vital signs too, including mean arterial pressure. In suspected sepsis, any GCS below 15 counts as altered mentation in the qSOFA score.
Common mistakes
- Reporting only the total. It’s advisable to document E, V and M every time, for example “GCS 11 (E3 V3 M5)”.
- Scoring an untestable component as 1. NT is the better choice, with the components reported without a total.
- Scoring the worst response instead of the best. The GCS records the best response seen, and the better limb for motor.
- Going straight to a physical stimulus. It’s best to check spontaneous behaviour and the response to your voice first; otherwise the eyes may be underscored.
- Confusing localising with normal flexion. Localising means the hand moves towards the stimulus, crossing the midline or rising above the clavicle for a head or neck stimulus. Simply bending the arm away is normal flexion (M4).
- Calling anyone who speaks oddly “confused”. V4 means sentences are formed but the person is disorientated in time, place or person. Isolated words without conversation are V3.
Frequently asked questions
What is a normal GCS?
A normal GCS is 15, written E4 V5 M6: the eyes open spontaneously, speech is orientated and the person obeys commands. The lowest possible score is 3, not 0, because every component starts at 1. A score of 15 does not mean the patient is well, so it is best read alongside the other observations.
Why report E, V and M separately instead of just the total?
Because the same total can describe very different patients. A GCS of 10 could be E4 V1 M5 or E2 V3 M5, and the two need different care. The authors of the scale recommend always giving the three components, for example “GCS 10 (E2 V3 M5)”, and using the total only as a summary.
How do I score someone who is intubated?
Set the verbal response to NT – not testable, not to 1. A tube or tracheostomy stops speech, so V1 would understate the level of consciousness. The calculator then shows no total and reports the components, for example E3 VT M6. VT is the usual way to write a verbal response that cannot be tested because of a tube.
Why does the calculator show “No total”?
Because at least one component is set to NT – not testable. A component you cannot assess cannot be scored as 1 without making the patient look worse than they are. So the calculator lists the components instead, such as E3 VT M6. It’s advisable to document them that way and note the reason, for example intubation or eyes swollen shut.
Which side do I score if the arms respond differently?
Score the better arm. If one arm localises and the other flexes abnormally, the motor score is M5. It’s still worth writing down the difference between the two sides: an asymmetric response can point to a focal brain injury, and it is worth reporting even when the total has not changed.
What does “to pressure” mean for eye opening?
It means the eyes open only after a physical stimulus, such as fingertip pressure on the nail bed, pressure on the trapezius or supraorbital pressure. The 2014 revision replaced the older word “pain” with “pressure” to standardise the stimulus. It’s advisable to check spontaneous opening and response to your voice first; otherwise the eyes may be underscored.
Can I use this score for young children?
Not with the adult verbal scale. It assumes the person can talk and be orientated, which a toddler cannot do. For children under about five years a paediatric version is used, with verbal responses adapted to age. It’s best to use the version your unit has adopted, and to record which one you used so the trend stays comparable.
Is a GCS of 8 or less always severe?
In this calculator, yes: 3–8 falls in the severe range, the usual cut-off in head injury classification and often a trigger for concern about the airway. Still read the number with the components, the trend and any sedation or intoxication, which can lower the score without any structural brain injury.